Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 3, 2017, 4:15 PM EDT for 5 counties in South Carolina. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2017, 4:15 PM EDT (20:15 UTC)
- Expired
- Apr 3, 2017, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Calhoun County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 4:30 PM EDT | TSTM WND DMG | 4 Ssw Gilbert, SC | TREE FELL ON HOUSE NEAR POND BRANCH RD SOUTH OF GILBERT, SC. |
| Apr 3, 4:33 PM EDT | TSTM WND DMG | 3 Sse Gilbert, SC | FENCE AROUND PROPERTIES BLOWN OVER NEAR JUNIPER SPRINGS RD AND TIGER CIRCLE. MULTIPLE TREES SNAPPED. BARN WITH CINDER BLOCK WALLS BLOWN OUT. POSSIBLE TORNADO, STORM SURVEY TEAMS WILL EVALUATE TOMORROW. |
| Apr 3, 4:44 PM EDT | TSTM WND DMG | 4 Wsw Red Bank, SC | MULTIPLE TREES DOWN ON HOUSE AND CAR NEAR LONGS POND ROAD. IMAGES RELAYED VIA SOCIAL MEDIA. |
| Apr 3, 5:00 PM EDT | TSTM WND GST 65 | 2 Sse Columbia, SC | RICHLAND COUNTY MESONET RECORDED A WIND GUST AT WILLIAMS BRICE STADIUM OF 65 MPH. . |
| Apr 3, 5:05 PM EDT | TSTM WND DMG | Columbia, SC | TREES DOWN . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 2:07 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS52 KCAE 032015
SVRCAE
SCC017-063-071-079-081-032100-
/O.NEW.KCAE.SV.W.0030.170403T2015Z-170403T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
415 PM EDT MON APR 3 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Newberry County in central South Carolina...
Northwestern Calhoun County in central South Carolina...
Lexington County in central South Carolina...
Northeastern Saluda County in central South Carolina...
Richland County in central South Carolina...
* Until 500 PM EDT
* At 415 PM EDT, severe thunderstorms were located along a line
extending from Prosperity to 11 miles east of Aiken, moving
northeast at 80 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, St. Andrews, Red Bank, Dentsville, Oak Grove,
Woodfields, Batesburg-Leesville, South Congaree, Pine Ridge,
Gaston, Arcadia Lakes, Eastover, Leesville and Woodfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for central South
Carolina.
LAT...LON 3377 8066 3377 8082 3366 8121 3374 8143
3411 8165 3421 8126 3418 8118 3422 8118
3422 8109 3427 8084 3418 8087 3407 8072
3406 8061 3400 8065 3375 8061
TIME...MOT...LOC 2015Z 235DEG 69KT 3422 8155 3358 8153
HAIL...0.75IN
WIND...70MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:48 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 3, 2:48 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
248 PM EDT Mon Apr 3 2017
.SYNOPSIS...
Showers and thunderstorms, with some becoming severe, expected
this afternoon and evening associated with an approaching upper
disturbance and warm front. Dry and warm weather expected on
Tuesday before yet another strong system impacts the area on
Wednesday with another round of severe weather possible. Cooler
and dry Thursday into the weekend as high pressure settles over
the region but windy conditions expected Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Moisture and instability continue increasing across the forecast
area with showers and thunderstorms becoming more numerous.
Main concern through tonight remains the front currently moving
through eastern GA and the potential for severe weather. With
very strong winds aloft and plenty of instability have
coordinated with SPC in the issuance of tornado watch 119
through 9 pm. Expect the main threat of severe weather to begin
arriving in the CSRA between 3 and 4 pm and the Midlands between
4 and 5 pm. Along with the potential for tornadoes the freezing
level and wet bulb zero heights support potential for hail.
Although the cells will be progressing rapidly to the northeast
there is the potential for locally heavy rainfall with rainfall
rates up to 2 inches per hour. Main line of convection will
move east of the forecast area by 9 pm with a few showers and
thunderstorms lingering overnight. Winds will also remain strong
and gusty as the system crosses the area so the lake wind
advisory will remain in effect through 4 am. With cloud cover
and winds persisting overnight expect low temperatures in the
lower 60s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
For Tuesday and Tuesday Night: A return to dry weather expected
behind the front. Do not anticipate much in the way of cooler
temperatures behind the weak front. With more sunshine expected,
afternoon temperatures should climb back into the 80s. The dry
weather will continue for the majority of the overnight hours
Tuesday night. Moisture will begin increasing once again late in
the night across the western counties in advance of the next
approaching weather system, but any rainfall will hold off until
sunrise or later on Wednesday. Lows Tuesday night will remain
mild in the 50s to around 60 degrees.
Wednesday and Wednesday night: Active weather returns. More
severe weather will be possible. Another strong upper trough
will be moving towards the region, with southwesterly flow aloft
in advance of the trough. A surface warm front will once again
be lifting northward through the cwa during the morning, while
the main cold front will still be well west of the area. In
advance of this cold front, a warm, moist, and unstable airmass
is expected to be setting up across the cwa through the day.
Aloft, a strong 850 mb jet will be moving through the area, with
55-60+ knots. The combination of a 500 mb flow that will be
diffluent over the region, and a strong jet max at 250 mb, will
both help to enhance lift over the region by the afternoon.
Strong thunderstorms are expected to develop in a moderately
unstable airmass by the afternoon hours. With the strong low-
level jet, a damaging wind threat will be possible with the
storms. With the expected instability, the threat for hail and
an isolated tornado will also remain. There could be a couple
of rounds of strong storms as well, the first during the
afternoon in the vicinity of the retreating warm front, then the
second round late Wednesday afternoon and into Wednesday night
ahead of the approaching cold front. High temperatures Wednesday
around 80 to the lower 80s, and lows Wednesday night in the
middle 50s.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The front will be exiting the region by Thursday morning, and
very windy conditions are forecast to develop behind the front.
Sustained winds around 20 mph, with wind gusts over 30 in many
areas, appear to be possible during the day. A Lake Wind
Advisory will likely be required during the daytime hours on
Thursday, with the possibility of another one on Friday.
As high pressure builds in behind the front, a return to dry
weather is expected through the entire long term period.
Winds will be out of a northwesterly downslope direction for
much of the period. There will be a noticeable cool down in
regards to temperatures behind this front associated with the
high pressure. Temperature readings will be at or below normal
Thursday through Saturday. By Sunday temperatures return back to
normal, with Monday above normal.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Restrictions expected for much of the TAF period...with strong
thunderstorms expected this afternoon and evening.
Line of strong thunderstorms continues marching toward AGS/DNL
with expected arrival time of the leading edge around 19z. Line
expected to arrive in CAE/CUB/OGB between 20 and 21z. Main
concern remains potential for damaging winds and tornadoes. Line
will move east of the terminals by 00z with showers and
isolated thunderstorms continuing into tonight. Expect MVFR
conditions through much of the night with improvement around
daybreak as high pressure and drier air will move into the area.
Winds will be strong and gusty into tonight before slowly
subsiding to around 10 knots overnight.
Potential for LLWS after 06z...however much will depend on
remaining convection and ability of inversion to develop. With
winds continuing overnight fog is not expected.
EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions Wednesday and Wednesday night as another system
crosses the region with thunderstorms...possibly severe...along
with strong and gusty winds. Breezy...possibly
windy...conditions expected Wednesday night through Friday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 4 AM EDT Tuesday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 4 AM EDT Tuesday for SCZ015-016-018-
020>022-025>031-035>038-041.
&&Hazardous weather outlook, Apr 3, 2:16 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 216 PM EDT Mon Apr 3 2017 GAZ040-063>065-077-SCZ018-020-021-025>028-030-035>037-041-041830- Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry- Fairfield-Edgefield-Saluda-Lexington-Richland-Aiken-Barnwell- Orangeburg-Calhoun-Bamberg- 216 PM EDT Mon Apr 3 2017 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY... ...TORNADO WATCH 119 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms possible again on Wednesday and Wednesday night. Breezy conditions expected Wednesday night through Friday with a lake wind advisory likely needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ015-016-022-029-031-038-041830- Lancaster-Chesterfield-Kershaw-Lee-Sumter-Clarendon- 216 PM EDT Mon Apr 3 2017 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms possible again on Wednesday and Wednesday night. Breezy conditions expected Wednesday night through Friday with a lake wind advisory likely needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 3, 2:34 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Columbia SC
234 PM EDT MON APR 3 2017
GAZ077-031900-
Burke-
234 PM EDT MON APR 3 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE COUNTY...
At 234 PM EDT, a strong thunderstorm was located 11 miles southwest
of Waynesboro, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Waynesboro and Vidette.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 900 PM EDT for east central
Georgia.
LAT...LON 3283 8224 3304 8229 3308 8229 3324 8187
3298 8178 3292 8197 3292 8208 3288 8213
3287 8213
TIME...MOT...LOC 1834Z 252DEG 26KT 3302 8219
fwaLocal storm report, Apr 3, 3:26 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL WAYNESBORO 33.09N 82.02W
04/03/2017 U0.25 INCH BURKE GA COUNTY OFFICIAL
PEA SIZE HAIL REPORTED AT BURKE COUNTY EMA
OFFICE. .
0308 PM FUNNEL CLOUD WAYNESBORO 33.09N 82.02W
04/03/2017 BURKE GA AMATEUR RADIO
FUNNEL CLOUD REPORTED NEAR THE INTERSECTION
OF HWY 56 AND HWY 24. .
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Apr 3, 3:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 9 S LINCOLNTON 33.66N 82.48W
04/03/2017 LINCOLN GA EMERGENCY MNGR
REPORTED MORE THAN 20 TREES DOWN ALONG
THOMSON HIGHWY NEAR THE AMITY COMMUNITY AND
LAKE THURMOND. REPORTED 6 TO 8 TREES SNAPPED
AT 15 TOP 20 FEET ABOVE THE GROUND. TREES
ACROSS THE HIGHWAY. BOTH SOFTWOOD AND
HARDWOOD TREES DAMAGED. .
&&
MJP/LCVSpecial weather statement, Apr 3, 3:42 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Columbia SC 342 PM EDT MON APR 3 2017 SCZ022-032015- Kershaw- 342 PM EDT MON APR 3 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KERSHAW COUNTY... At 339 PM EDT, radar indicated a line of strong thunderstorms in western Kershaw County moving toward the Lugoff and Camden areas. The storms were moving northeast near 40 mph. The line likely contained wind gusts of 40 to 50 mph and small hail along with brief heavy rain. A tornado watch is in effect. Remain alert and be ready to take cover. A small interior room on the lowest floor usually offers the best protection from tornadoes. LAT...LON 3445 8042 3412 8055 3414 8080 3446 8069 TIME...MOT...LOC 1939Z 228DEG 35KT 3439 8072 3416 8080
Local storm report, Apr 3, 3:58 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 11 NNW EVANS 33.66N 82.20W
04/03/2017 M49 MPH COLUMBIA GA OFFICIAL NWS OBS
OBSERVATION EQUIPMENT AT LAKE THURMOND DAM
RECORDED A WIND GUST OF 49 MPH.
&&
MJP/LCVLocal storm report, Apr 3, 4:05 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT MON APR 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG NORTH AUGUSTA 33.52N 81.96W
04/03/2017 AIKEN SC AMATEUR RADIO
REPORTED TREES DOWN IN NORTH AUGUSTA.
&&
MJP/LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:52 AM EDT | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 20 hr |
| Apr 3, 12:06 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 24 min |
| Apr 3, 1:42 PM EDT | Special Weather Statement | CAE | Aiken | 33 min |
| Apr 3, 2:20 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 48 hr |
| Apr 3, 2:27 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| Apr 3, 2:47 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 58 min |
| Apr 3, 3:07 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 53 min |
| Apr 3, 3:17 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Saluda | 58 min |
| Apr 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 62 min |
| Apr 3, 3:31 PM EDT | Tornado Warning | CAE | Edgefield, McCormick | 29 min |
| Apr 3, 3:42 PM EDT | Special Weather Statement | CAE | Kershaw | 33 min |
| Apr 3, 3:42 PM EDT | Tornado Warning | CAE | Barnwell | 48 min |
| Apr 3, 3:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Lexington | 33 min |
| Apr 3, 4:10 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 65 min |
| Apr 3, 4:12 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 3 hr |
| Apr 3, 4:18 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Orangeburg | 42 min |
| Apr 3, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 28 min |
| Apr 3, 4:33 PM EDT | Tornado Warning | CAE | Lexington | 26 min |
| Apr 3, 4:51 PM EDT | Flash Flood Warning | CAE | Richland | 114 min |
| Apr 3, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 54 min |
| Apr 3, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 50 min |
| Apr 3, 4:57 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 48 min |
| Apr 3, 5:01 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Richland | 33 min |
| Apr 3, 5:11 PM EDT | Tornado Warning | CAE | Calhoun, Sumter | 34 min |
| Apr 3, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 15 min |
| Apr 3, 5:46 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Orangeburg, Sumter | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.